Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 110, NWS Kansas City, MO

June 5, 2020Doniphan County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 5, 2020, 2:13 AM CDT for Doniphan County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2020, 2:13 AM CDT (07:13 UTC)
Expired
Jun 5, 2020, 2:45 AM CDT
In force
32 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Doniphan County, KS

The radar

The Topeka radar (KTWX), 131 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 11:32 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3168 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

986 
WUUS53 KEAX 050713
SVREAX
KSC043-050745-
/O.NEW.KEAX.SV.W.0110.200605T0713Z-200605T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
213 AM CDT Fri Jun 5 2020

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Doniphan County in northeastern Kansas...

* Until 245 AM CDT.

* At 213 AM CDT, a severe thunderstorm was located over Hiawatha,
  moving southeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Highland, Troy, Denton, Severance, Leona, Iowa Point, Fanning and
  Bendena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3997 9534 3992 9520 3990 9520 3990 9517
      3989 9514 3987 9513 3987 9508 3984 9502
      3965 9518 3965 9534
TIME...MOT...LOC 0713Z 298DEG 39KT 3989 9553 

HAIL...1.00IN
WIND...60MPH
 
$$

CDB
1 follow-up statement
979 
WWUS53 KEAX 050720
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
220 AM CDT Fri Jun 5 2020

KSC043-050745-
/O.CON.KEAX.SV.W.0110.000000T0000Z-200605T0745Z/
Doniphan KS-
220 AM CDT Fri Jun 5 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR DONIPHAN COUNTY...

At 220 AM CDT, a severe thunderstorm was located over Robinson, or
near Hiawatha, moving southeast at 45 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Highland, Troy, Denton, Severance, Leona, Iowa Point, Fanning and
Bendena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3997 9534 3992 9520 3990 9520 3990 9517
      3989 9514 3987 9513 3987 9508 3984 9502
      3965 9518 3965 9534
TIME...MOT...LOC 0720Z 298DEG 39KT 3985 9544 

HAIL...1.00IN
WIND...70MPH
 
$$

CDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 1:26 AM CDT, 47 minutes earlier.

Area forecast discussion, Jun 5, 1:26 AM CDT, 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
126 AM CDT Fri Jun 5 2020

.Discussion...
Issued at 125 AM CDT FRI JUN 5 2020

It appears eastern KS and western MO may end up having another MCS
impact the area tonight, without the complication of a westward
moving MCS over central MO this time. Current radar and satellite
observations indicate there are two strong echos over northern KS
and eastern NE currently. The northern storm appears to be trying to
form a MCV or possibly a book end vortex as it moves east. This
storm appears to be weakening, but the storms over north KS and
southern NE are indicating signs of strengthening with cooling tops
on IR and some linear organization starting to develop. There is a
gap between these two areas of storms that is trying to develop as
well. An mesoscale analysis shows a large area of MUCAPE (4000+
J/kg) with the MUCAPE gradient running right down the Missouri River
into KC Metro. MCSs tend to move down that gradient and forward
propagating Corfidi vectors also indicate a movement to the SSE. The
cold pool appears to be developing currently, so a SSE propagation
will be likely in the next hour. This will put the northern storms
motion down into our area on the east side of the MO River and the
southern storms motion to the west side of the MO River. How far
west will be the main challenge on predicting the level of impact to
our area. The development between these two features currently lead
us to believe a line of storms will develop in the next hour or two
which will propagate as one MCS through our region with the MO River
being the main corridor. If that middle sections does not develop,
then the main impacts may shift slightly east and more into Topeka's
area of responsibility. The main impacts of this MCS will be
damaging winds with a history of near 70 mph from some of these
storms before they organized. High DCAPE (1400+ J/kg), strong mid-
level lapse rates, plenty of MUCAPE, and favorable effective and 0-
3km shear values all point towards an intensification of this line as
it moves south. Mesovortices once again will not be out of the
question with the favorable low level shear available and mixing at
the surface of SE winds ahead of this line. 0-3km shear really
strengthens around 3-4AM CDT just before the line hits the KC Metro
so people will need to be prepared for quick spin-ups and less lead
time for tornado warnings than we typically are able to do for more
supercell like storms.

These storms will move through quickly with rain out of the region
by sunrise and cloud coverage clearing out shortly after that. This
cold pool that develops may actually help the area from getting
quite as hot as it would have and high temperatures have been
dropped a degree or two from the previous forecast to account for
the cooler start. Either way, it will still be one of the hottest
days of the year with highs in the lower 90s and heat indices in the
low 100s. Any outdoor activities today will be oppressive with heat
and humidity and hydration, shade, and breaks will be necessary as
most of us our not acclimated to the heat just yet. Warmer air will
advect into the area in the lower levels stopping at a stationary
like boundary over northern Missouri. Soundings indicate this warmer
air will build a strong capping inversion over most of our area up
to that boundary, but not quite up into NE Missouri. This will allow
for the possibility of storms developing Friday PM up near the
Kirksville area. Most of our region will be in a SPC Marginal area,
but the focus will be more to the north and east. These storms will
have high MLCAPE and low shear, resulting in more of a free
convection type storm with wet microbursts and large hail being the
main threat if they can realize the CAPE. NAMnest shows storms
forming over IA with another MCS tonight, but seems to be the
outlier and may be further east tomorrow night for impacts than over
our area.

Higher pressure and easterly winds will build into the area on
Saturday, keeping us slightly cooler, especially over north central
MO. Upper level ridging that builds in Saturday will continue into
Sunday, keeping us dry, but also hot and humid with heat indices in
the low to mid 90s. Tropical Storm Cristobal will make landfall
sometime Sunday afternoon into the evening. The track of this system
will make a huge difference in what our area sees going into Tuesday
and and Wednesday. The current NHC track has it going more into
eastern Missouri, but with a wide range of possibilities over the
entire state. With all the rain we have gotten in central Missouri
this could play out to be a major flooding event if we get that
tropical moisture to develop along a incoming cold front Tuesday
evening. This will need to be monitored closely as we get into the
weekend.

&&

.Aviation...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1218 AM CDT FRI JUN 5 2020

The main impact tonight will be very similar to last night with a
complex of thunderstorms expected to push through eastern Kansas
and western Missouri in the next few hours. These storms will
likely produce strong to severe winds, lowered visibility in heavy
rain, lightning, and hail. This will only impact the terminals for
a few hours with some trailing rain likely for an hour or two
before clearing out. Once the clouds and storms push off to the
south, VFR conditions and no hazards are expected through the end
of the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Update...CDB
Discussion...Barham
Aviation...Barham
Hazardous weather outlook, Jun 4, 5:22 AM CDT, 20 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
522 AM CDT Thu Jun 4 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
522 AM CDT Thu Jun 4 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Storms will return to the area overnight tonight across northern
Missouri. These storms could be strong to severe with damaging wind
being the main threat.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Friday we are looking for temperatures to climb into the lower 90s
with heat indices near 100 across most of the area. Late Friday
afternoon into the event another round of isolated strong to severe
thunderstorms is possible over western and northern Missouri. Large
hail and damaging winds will be possible with these storms. The
pattern settles down until Monday night into Tuesday when the
remnants of a tropical system may move into the area creating a
flooding hazard for our region on Tuesday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jun 4, 8:35 PM CDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
835 PM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 AM     TSTM WND DMG     4 N WARRENSBURG         38.81N 93.73W
06/04/2020                   JOHNSON            MO   PUBLIC

            75 FT TALL OAK TREE SNAPPED ABOUT 6 FEET
            ABOVE THE GROUND AND FELL INTO OTHER TREES.
            TIME ESTIMATED FROM RADAR.

&&

CDB
Special weather statement, Jun 5, 12:42 AM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1242 AM CDT Fri Jun 5 2020

KSZ102-MOZ001-011-050630-
Doniphan KS-Atchison MO-Holt MO-
1242 AM CDT Fri Jun 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON AND NORTHWESTERN HOLT
COUNTIES UNTIL 130 AM CDT...

At 1242 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Nebraska City to near Talmage to near
Johnson. Movement was southeast at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Tarkio, Mound City, Rock Port, Fairfax, Craig, White Cloud, Rockport,
Big Lake, Westboro, Watson, Blanchard, Fortescue, Bigelow, Corning,
Phelps City and Indian Cave State Park.

This includes Interstate 29 between mile markers 84 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northeastern Kansas...and northwestern Missouri.

LAT...LON 4058 9577 4058 9520 4024 9518 3991 9533
      4000 9534 4000 9531 4004 9542 4012 9539
      4018 9548 4024 9547 4026 9555 4030 9556
      4031 9566 4034 9562 4046 9564 4048 9570
      4054 9565 4056 9568 4052 9575 4057 9577
TIME...MOT...LOC 0542Z 300DEG 40KT 4072 9588 4055 9592 4038 9598

CDB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 1:57 AM CDTSevere Thunderstorm WarningEAXDoniphan48 min
Jun 5, 2:30 AM CDTSevere Thunderstorm WarningEAXAtchison, Doniphan60 min
Jun 5, 2:44 AM CDTSpecial Weather StatementEAXLeavenworth46 min
Jun 5, 2:51 AM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Miami, Wyandotte39 min
Jun 5, 2:57 AM CDTSevere Thunderstorm WarningEAXAtchison, Johnson, Leavenworth, Wyandotte48 min
Jun 5, 3:23 AM CDTSevere Thunderstorm WarningEAXJohnson, Linn, Miami, Wyandotte52 min
Jun 5, 3:36 AM CDTSevere Thunderstorm WarningEAXJohnson, Wyandotte39 min
Jun 5, 4:12 AM CDTSevere Thunderstorm WarningEAXLinn48 min
Jun 5, 2:41 PM CDTHeat AdvisoryEAXAtchison, Doniphan, Johnson, Leavenworth, Linn, Miami and 1 more28 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.